Thursday, June 16, 2011

Say "Wensleydale!"

Smile, though your heart is breaking. . . Does everyone know Charlie Chaplin wrote that song?

With the current season of Doctor Who going on hiatus until September, I knew it was time to get the DVD set of last year's episodes and get myself caught up. It arrived day before yesterday and I dove right in. I've watched two episodes in two days -- that's got to stop or the set will never last long enough!

But it's been my Drug of Choice while I wait for the Prozac to finally kick in, and thereby hangs a tale.

For the last four days, whenever I haven't been a) at work or b) watching Doctor Who (and sometimes even then -- Stephen Moffat's scripts are very much character driven and when all the plot points finally come into focus they generally add up to an emotional exclamation point) I've pretty much been in tears, all the time, over nothing at all, over a general sense of loss that doesn't have a particular name. I know why it's happened: last week I cut my dosage of Prozac in half.

It seemed like a good idea at the time, on a number of levels. Prozac takes the edge off of the lows, but it also takes the edge off the highs -- and I want my highs back. When I was on the high end of the curve, that was when I felt juiced and creative, that was when I could get writing and drawing and good stuff like that to happen. I don't feel creative anymore, and it's becoming an issue. If nothing else, the way Stephen Moffat has turned Doctor Who around encourages me to want to turn myself around. But the adrenaline isn't there anymore.

Last night's Who introduced The Smilers. They look like those old fortune-telling machines. When you behave yourself, they show you benign happy wooden faces. When you do something to displease them, the whole head swivels around and you get the un-happy face. Keep up the bad work and the head swivels a third time, and you don't want this to happen. Not only do you get the very unhappy face pictured above, but you get a one-way, all-expenses paid trip straight down into the belly of the beast. You might say that they've gone off their Prozac, and if you encounter one in the above mood, you're going to be very anxious to get them back on the stuff.

You'll still be shit out of luck, because it takes days for the changes in dosage to take effect. I thought that I was fine for the first three days. Then all of a sudden one night -- bang! -- sobbing. It was only after two days of this that I thought: You think. . .?

"The Beast Below" isn't the best script Moffat has turned out for the show, but, you know, if this is the worst he can do then Bring It On. The first episode of the season was so good that I watched it twice the same night -- with subtitles on the second time, to be sure I caught the dialogue that got past me the first time. I've been a fan of Doctor Who since the old days when the monsters were made of rubber, and special effects consisted of cardboard spaceships danging in front of a blue screen, since the days when the stories often went rambling on about nothing for much too long ("I know! Let's split up the Doctor and his companions and have them run around aimlessly for two episodes!") and sometimes the only thing holding Who together was the actor playing the part. I think most longtime Doctor Who fans will know what I mean when I say that we loved the show without reservation, but were often quite embarrassed to admit it. There's no need for embarrassment anymore. The show is as good as anything on the air, and better than most.

My own Beast Below is still somewhat on edge. Last night there were fewer tears, but I wandered about and sat out in my back garden in a haze of sadness, unable to appreciate what a beautiful evening it was, until looking at my jailhouse reminded me of the TARDIS and decided me on going back inside to swallow another episode whole.

Well, it's better for me than some other drugs I could be on.

-- Freder.

No comments:

Post a Comment

Related Posts Plugin for WordPress, Blogger...